Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 490, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 16, 2001, 7:12 PM CDT for Greer County, Oklahoma. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 16, 2001, 7:12 PM CDT (00:12 UTC)
- Expired
- Jul 16, 2001, 7:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Greer County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 7:30 PM CDT | Thunderstorm Wind | Mangum, OK | A large metal barn was destroyed. |
| Jul 16, 7:31 PM CDT | Hail 0.88 | Mangum, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1553 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 2142 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 170013 SVROKC OKC055-170045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 712 PM CDT MON JUL 16 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREER COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 745 PM CDT * AT 709 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM JUST WEST MANGUM...MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IN THE <WARNING INCLUDE MANGUM WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM LAT...LON 3502 9952 3488 9965 3477 9952 3485 9930 SIX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:15 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 16, 3:15 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 315 PM CDT MON JUL 16 2001 WARMEST 850MB AIR PROGGED TO SHIFT FROM W TX INTO KS BY TUE MORNING, WHICH RESULTS IN WEAKENING OF LL WAA FIELD TONIGHT. BUT WITH UPPER HIGH PROGGED TO REMAIN S OF AREA, AND AT LEAST N PARTS OF AREA REMAINING NEAR S EDGE OF WESTERLIES, CANNOT RULE OUT A REPEAT OF NOCTURNAL CONVECTION OF PAST COUPLE NIGHTS. SURFACE BOUNDARY CURRENTLY FROM NW TO ECENTRAL OK IS PROGGED BY ETA/RUC TO LINGER INTO AT LEAST THIS EVENING. BROKEN MID-LEVEL CLOUDS AND SCT SHOWERS/ISOLATED T-STORMS FROM NE TX PANHANDLE INTO CENTRAL OK ATTEST TO CONTINUED PRESENCE OF MID-LEVEL MOISTURE/LIFT. WE WILL KEEP LOW POPS TONIGHT ACROSS N ZONES, CONTINUING INTO TUE MORNING NCENTRAL OK. MAY NEED TO EXTEND THEM INTO ALL BUT THE SW TONIGHT IF CURRENT ELEVATED CONVECTION HOLDS TOGETHER. THIS WILL BE A LAST-MINUTE DECISION AT PRESS TIME. WE ARE GETTING VERY CLOSE TO HEAT ADVISORY CRITERIA IN SW ZONES, AND IN FACT HAVE ACHIEVED THEM IN A FEW SPOTS WITH MESONET NOW SHOWING WIDESPREAD HEAT INDICES 105-109 AND A COUPLE MORNING LOWS AOA 80. BUT WITH CO-OP STATION LOWS GENERALLY IN LOW-MID 70S, AND AFTER COORD W/FTW, WE WILL HOLD OFF ON AN ADVISORY FOR NOW BUT INSERT HEADLINES IN ZONES FOR CONTINUING HEAT. WILL NEED TO WATCH THIS CLOSELY IN LATER PACKAGES. BEYOND TUE, PRECIP CHANCES DIMINISH AS UPPER HIGH RETURNS TO ITS USUAL POSITION OVER OK. HOT AND DRY, WITH HOTTEST/DRIEST CONDITIONS INITIALLY REMAINING IN SW ZONES - WHICH HAVE RECEIVED NO SIGNIFICANT RAINFALL IN THE PAST MONTH OR MORE. EVENTUALLY, EXPECT THE FESTERING HEAT BOX IN NW/NC OK TO CATCH UP, AS SHIFT OF THE 850MB THERMAL MAX TOWARD KS WILL QUICKLY BAKE OFF ANY GROUND MOISTURE LEFT FROM WEEKEND RAINFALL THERE. WILL BRING HIGHS BOTH AREAS TO 105-110 BY THU. SOME INDICATIONS THAT THE W COAST TROF WILL NUDGE THE HIGH CENTER E INTO AR, OR EVEN MID-MS VALLEY, PER ECMWF/NOGAPS. OTHER MODELS KEEP IT CLOSER TO AREA. SO WOULD CLIMATOLOGY. WITHOUT ENOUGH CONSISTENCY AMONG THE MODELS, WILL GO WITH PERSISTENCE AND KEEP IT HOT AND DRY INTO NEXT WEEKEND. MRF/ECMWF WEAKEN THE SUBTROPICAL RIDGE AND BRING A FRONT INTO KS BY SUN, WITH MRF SAGGING IT INTO OK MY NEXT MON. GAVE SOME THOUGHT TO ADDING SLIGHT CHANCE SUN-MON, BUT FOR NOW WILL HOLD OFF PENDING MORE MODEL CONSISTENCY REGARDING FRONTAL EVOLUTION DAYS 6-7. FOR NOW, WILL TREND TOWARD PTCLDY AND LOWER TEMPS ONLY SLIGHTLY BY MON. FCSTID = 24 PRELIM NUMBERS... OKC 76 98 76 99 / 10 10 10 10 HBR 75 103 75 104 / 10 10 10 10 SPS 77 105 77 105 / 10 10 10 10 GAG 72 101 72 102 / 10 10 10h 10 PNC 74 97 75 99 / 20 20 10 10 DUA 75 97 76 97 / 10 10 10 10 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Jul 16, 5:39 PM CDT, 1 hour 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT MON JUL 16 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM ANADARKO OK WIND DAMAGE
07/16/01 CADDO AMATURE RADIO REPORT
JThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:47 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 43 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.